Filter by keywords:



Retrieving documents. Please wait...

1/46. Eosinophilic cholecystitis as a possible late manifestation of the eosinophilia-myalgia syndrome.

    We describe a case of acute acalculous cholecystitis occurring in a 43-year-old woman with a history of the eosinophilia-myalgia syndrome, associated with the ingestion of 1-tryptophan. The patient underwent a laparoscopic cholecystectomy and subsequent histological examination of the gallbladder revealed an infiltrate predominantly of eosinophils, suggesting a possible relationship to the underlying condition. This may represent a late complication of the eosinophilia-myalgia syndrome--such an association has not previously been reported in the literature. The gastrointestinal and hepatic complications of this syndrome are discussed. ( info)

2/46. eosinophilia-myalgia syndrome and giant cell myocarditis: a case report and therapeutic approach.

    eosinophilia-myalgia syndrome and giant cell myocarditis are rare and unrelated inflammatory conditions. Both may result in intense inflammatory infiltrates with eosinophilic predominance. A case involving a patient in whom both conditions occurred and who required intensive, prolonged immunosuppressive therapy is presented. ( info)

3/46. autoantibodies to nuclear lamin C in the eosinophilia-myalgia syndrome associated with L-tryptophan ingestion.

    OBJECTIVE. To examine the autoantibodies (antinuclear antibodies [ANA]) present in serum from a patient with eosinophilia-myalgia syndrome (EMS). methods. Sera obtained during the early phase of EMS and following therapy with prednisone were screened by indirect immunofluorescence on HEp-2 cells, and ANA were characterized by immunoblotting on a purified nuclear lamin fraction. RESULTS. ANA with a ring-like pattern of nuclear staining were identified at high titer by immunofluorescence, and immunoblotting experiments showed them to be directed against lamin C. The antibody titer declined dramatically after discontinuation of L-tryptophan and therapy with prednisone. CONCLUSION. This is the first characterization of an antigen/autoantibody system associated with EMS. The findings indicate that this EMS-associated autoantibody recognizes epitopes localized in the carboxyterminal region of lamin C. The occurrence of anti-lamin C autoantibodies in one EMS patient expands the spectrum of clinical conditions associated with these antibodies, and provides evidence for an autoimmune response in EMS. ( info)

4/46. Demyelinating polyneuropathy in eosinophilia-myalgia syndrome.

    eosinophilia-myalgia syndrome (EMS) is a newly recognized disorder, characterized by myalgia, weakness, scleroderma-like changes, and eosinophilia. EMS is associated with lots of L-tryptophan allegedly contaminated with byproducts of the manufacturing process. We describe 3 patients with EMS who presented with a severe demyelinating sensorimotor polyneuropathy. Electrodiagnostic studies revealed multifocal conduction block, slowing and temporal dispersion of motor responses, and prolonged or absent F-responses. Despite plasmapheresis; corticosteroids; and, in 1 patient, cyclophosphamide, 2 patients died and the remaining patient experienced minimal recovery. pathology revealed patchy perivascular infiltrates and fibrosis in the connective tissue of muscle and nerve. autopsy of the central nervous system in 2 patients did not reveal changes unique to EMS. In addition to other organ involvement, EMS may manifest as a potentially fatal polyneuropathy, which initially appears to have prominent demyelinating features. ( info)

5/46. Cutaneous manifestations of the eosinophilia-myalgia syndrome.

    We report the cutaneous manifestations of the eosinophilia-myalgia syndrome in 10 patients, with specific reference to their clinical course, histopathological features, and immunogenetic studies. Cutaneous manifestations could be classified into three groups: morphoea-like sclerosis, urticarial and papular lesions, and generalized sclerosis. Despite this polymorphic clinical presentation, the histopathological abnormalities in all cases were strikingly similar, and consisted of superficial and deep perivascular lymphocytic dermal infiltrates, mucin deposition, and fascial inflammation (often in the absence of sclerosis). Immunoperoxidase studies revealed increased numbers of factor xiiia- and MAC 387-positive cells in the inflammatory infiltrate. Immunogenetic studies demonstrated that 77% (7/9) of patients possessed the HLA-DR3 or HLA-DR4 phenotypes. Mean follow-up of 24 months after discontinuation of L-tryptophan revealed the presence of persistent severe disabling disease in 30% of patients. ( info)

6/46. L-tryptophan syndrome: histologic features of scleroderma-like skin changes.

    The eosinophilia-myalgia syndrome (EMS) associated with the ingestion of L-tryptophan (LT) containing products has recently been recognized in the United States. We report the histologic features of the cutaneous scleroderma-like changes in four patients. All of the patients met the Center for disease Control criteria for EMS and had a history of LT ingestion. skin biopsies showed increased dermal mucin and dermal sclerosis, with trapping of adnexal structures. There are clinical and histologic similarities between EMS, scleroderma, the toxic oil syndrome, and fasciitis with eosinophils. ( info)

7/46. central nervous system involvement in the eosinophilia-myalgia syndrome.

    A patient with eosinophilia-myalgia syndrome developed progressive central nervosa system involvement that did not improve despite discontinuation of L-tryptophan therapy. Neurologic impairment was manifested initially by spastic monoparesis, which was improved by treatment with methyl-prednisolone and hydroxyurea. recurrence of weakness was accompanied by gait ataxia, dysphagia, and complaints of a gradual decline in memory and concentration. Neuropsychological testing identified a broad pattern of cognitive deficits suggestive of a subcortical dementia, and magnetic resonance imaging demonstrated multiple high-signal lesions in the white matter. Cognitive deficits appear to be underrecognized in patients with the eosinophilia-myalgia syndrome. The response of our patient's initial symptoms to corticosteroid therapy suggests a possible role for autoimmune mechanisms in the pathogenesis of central nervous system involvement in the eosinophilia-myalgia syndrome. Neuropsychological evaluation should be performed in patients with cognitive complaints to delineate the full spectrum of central nervous system impairment associated with the eosinophilia-myalgia syndrome. ( info)

8/46. Clinical improvement of the myopathy in eosinophilia-myalgia syndrome with steroids and rehabilitative therapy.

    The authors report a case of eosinophilia-myalgia syndrome with a progressive neuromyopathy. Progressive weakness, myalgia, and dermatitis developed in the patient described after chronic ingestion of high-dose L-tryptophan for insomnia. Laboratory, electrophysiologic, and muscle biopsy results support the diagnosis of an inflammatory myopathy consistent with that of eosinophilia-myalgia syndrome. The patient's weakness led to wheelchair dependency. A review of the literature regarding this disorder shows inconsistent results with steroid and other modes of therapy. After a course of high-dose steroids with long-term tapering and vigorous inpatient and outpatient rehabilitation, the patient was able to walk and function independently within 2 months. ( info)

9/46. Chronic demyelinating polyneuropathy associated with eosinophilia-myalgia syndrome.

    eosinophilia-myalgia syndrome (EMS) is a newly described syndrome associated with use of L-tryptophan. A neuropathy with features of axonal degeneration has also been described in conjunction with EMS. Demyelinating polyneuropathy is not a well recognised association of the syndrome. The two patients with EMS reported presented with profound weakness and sensory loss and were found to have clinical, electrophysiological and pathological evidence of a chronic demyelinating polyneuropathy. The concurrence of this neuropathy with EMS, as well as several other features of their illness, is suggestive of an immune mediated mechanism in the pathophysiology of EMS. ( info)

10/46. Gastrointestinal involvement in L-tryptophan (L-Trp) associated eosinophilia-myalgia syndrome (EMS).

    We report a 45-year-old female who had symptomatic gastrointestinal involvement, eosinophils in the cellular infiltrate, and who proved to have L-tryptophan-associated eosinophilia-myalgia syndrome. This case illustrates that gastrointestinal disease can be a major, seemingly primary clinical presentation in this syndrome, and that a drug history, specifically L-tryptophan, needs to be included in the differential diagnosis of "eosinophilic gastroenteritis." ( info)
| Next ->


Leave a message about 'eosinophilia-myalgia syndrome'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.